I am new to this community. I have an interest due to my mum being diagnosed with a large brain AVM. She had a pulmonary embolism last week (no known cause) and is currently receiving warfarin and heparin injections. I am concerned that these drugs may not be suitable for an AVM person. She hasn't yet seen a consultant to determine treatment options for the AVM. I also wonder whether the PE could be connected to the AVM. Does anyone have a similar experience or some advice about whether there are alternatives or I am worrying about nothing?
Yes, ideally patients with AVM should avoid blood thinners. However the pulmonary embolism too needs to be treated. Use of blood thinners can cause AVMs to bleed, especially larger and symptomatic ones. So, if your mother’s AVM is small in size and is not causing much problems and was an incidental finding during an MRI done for some other reason, then the risk of it bleeding is less. However, high blood pressure and strenuous activities should be avoided at all cost. The INR and prothrombin time should be monitored strictly to reduce chances of bleed and stroke. Please discuss this in detail with a neurologist and the cardiologist. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Thank you so much for taking the time to reply. I have spoken to my mum's GP about my concerns and he is raising it with the hospital consultant that has been treating her embolism. He had forgotten that my mum had an a.v.m so was glad I had called.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.